Hail, Crook
- When
- July 17, 4:59 PM MST
- Where
- Crook County, 2 mi S of Beulah
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.501, -104.080
A severe thunderstorm produced hail to tennis ball size in the Beulah area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to tennis ball size in the Beulah area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:27 PM MST, 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Wed Jul 17 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 143 PM MDT Wed Jul 17 2019 Water vapor imagery this afternoon clearly depicts two features of interest across the nrn/nwrn U.S. The first is a shortwave trough crossing nern MT/nwrn ND and an associated trailing deformation zone extending south through the cntrl Rockies, where another subtle vort max can be found near the WY/CO border. The second is a broad mid-to-upper level jet overspreading the Pac NW/nrn Rockies. Several localized zones of convergence are evident via visible satellite imagery where cu development is ongoing, particularly near the Black Hills/nern WY and nwrn SD. A recovering remnant outflow zone can be found well to our south over cntrl NE from convection last night/this morning. While the best large-scale forcing for convection today may be to our north, mesoscale forcing should be sufficient for some convective initiation this afternoon as the right entrance region of a departing jet streak crosses the region. With favorable CAPE /deep-layer shear, storms should readily become organized; however, straight-line hodographs with limited low-level shear will favor splitting supercells and potential upscale growth. Large hail may be the primary threat early with a transition to a straight-line wind threat later in the afternoon/early evening. As forcing exits to the northeast tonight, thunderstorm coverage and intensity should diminish 03-06z. A weak boundary will cross the area late tonight, ushering in a slightly drier air mass for Thursday. Given our location on the equatorward side of the upper-level jet, think forcing for ascent will be limited to localized areas of convergence near terrain or any lingering outflow zones from convection today. As a result, while one or two storms cannot be ruled out, think we'll be mostly dry tomorrow. Heat will accordingly be the main story, with highs climbing into the mid 90s over swrn/s cntrl SD. Will be approaching triple digit heat indices across these areas, but given uncertainty regarding evolution of this afternoon's convection and any associated outflow contamination, lack the confidence to delineate an advisory at this time. The upper-level jet will gradually shift eastward through the remainder of the work week, and as it departs to our east late Friday into Saturday, more active weather can be expected. There's fairly high confidence in a rather abrupt pattern change late weekend into early next week, with ECMWF/GFS both depicting a building ridge over the Four Corners/Rockies. This will provide northwest/north flow aloft with the potential for some quick- hitting ridge riders to impact the area through the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 527 PM MDT Wed Jul 17 2019 Scattered thunderstorms are expected to move from west to east over nern WY, the Black Hills, and wrn SD through approximately 03-06z. Large hail and damaging straight-line winds will be possible in the strongest storms, along with brief MVFR cigs/vsbys. Otherwise, VFR conditions are expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 430 AM MDT Wed Jul 17 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 430 AM MDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected this afternoon and evening across northeastern Wyoming and far western South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-181300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible this afternoon and evening across central and south central South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 S DWTN GILLETTE 44.28N 105.50W
07/17/2019 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL DWTN GILLETTE 44.29N 105.50W
07/17/2019 E2.00 INCH CAMPBELL WY SOCIAL MEDIA
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 6 SE DWTN GILLETTE 44.23N 105.43W
07/17/2019 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 ESE DWTN GILLETTE 44.28N 105.48W
07/17/2019 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL MOORCROFT 44.26N 104.95W
07/17/2019 E0.75 INCH CROOK WY TRAINED SPOTTER
0545 PM TSTM WND GST MOORCROFT 44.26N 104.95W
07/17/2019 E55 MPH CROOK WY TRAINED SPOTTER
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 SSE DWTN GILLETTE 44.25N 105.47W
07/17/2019 M2.25 INCH CAMPBELL WY SOCIAL MEDIA
&&
AFOSCATOThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840420.